Urology professor Dr. Ted Schaeffer on Attia Drive: Post-finasteride syndrome is real, drug-related and can be permanent

Dr. Schaeffer, Chair of Urology at Feinberg School of Medicine, does not recommend finasteride for any man. The prostate cancer expert says he knows people who have post-finasteride syndrome “permanently.”

Dr. Edward Schaeffer recently spoke about post-finasteride syndrome on The Peter Attia Drive Podcast, in an episode on prostate health. Dr. Schaeffer is Chair of the Department of Urology at Feinberg School of Medicine and Program Director of the Genitourinary Oncology Program at the Robert H. Lurie Comprehensive Cancer Center of Northwestern University. He has published more than 430 peer-reviewed publications (sources: faculty profile and website). A transcript of the segment on post-finasteride syndrome, starting at 01:24:10, is below. It has been edited for readability. A shorter clip of Dr. Schaffer’s comments on post-finasteride syndrome is here.


DR. TED SCHAEFFER: There’s significant pathology associated with taking finasteride. We used to think that it was predominantly in those main structures, follicles of your hair, prostate, et cetera, but now we know there’s profound potential impact centrally in your nervous system, it can affect your sex drive, it can affect your sex performance, et cetera.

There’s significant pathology associated with taking finasteride.

DR. PETER ATTIA (in italics throughout): Let’s talk about this, because I had never heard of this until a few months ago: post-finasteride syndrome. We talked earlier about finasteride, when it’s taken in a drug called Proscar, 5 milligrams a day. It has a cousin called dutasteride or Avodart, I think that’s 0.5 milligrams per day.

SCHAEFFER: That one theoretically is more potent because it blocks 5-alpha reductase [types] 1 and 2, but the efficacy is equivalent in the human body. And then lower-dose finasteride—

ATTIA: Lower dose, 1 milligram per day, is called Propecia and that’s the branded version that’s used for hair loss.

[A discussion of the half-life of finasteride has been omitted. According to the drug labels, the half-life of finasteride is 5–6 hours while that of dutasteride is about 5 weeks.]

[Post-finasteride syndrome] is a very controversial topic, right? There are people that get up in arms on both sides of this discussion. So describe what post-finasteride syndrome is.

It’s a variety of symptoms that men will complain of after taking either the BPH dosing or the hair loss dosing of these medications: decreased sex drive, impotence, anejaculation (inability to ejaculate). Those are obvious and apparent things for any young man trying to do it, but there’s a lot of other associated findings like depression, general change in your affect. Those are harder in my mind to attribute to the medication, but patients do complain about it. But when you have a patient who’s young, healthy, has a great interest in sex, and they take this medication for hair loss and they can’t get an erection, they have no interest in sex, they can’t have any orgasm—those are real and those are directly, in my opinion definitely related to the drug.

What do you think is the approximate frequency of this post-finasteride syndrome?

That’s probably where there’s more debate, right? Some people would say 5%, some people would say 15%. It depends on where you look, but I think about one in ten guys will have appreciable issues with it. It’s not just the young men, it’s in older men too. It’s just that there may be on average less interest in sex or less sexually active.

It’s less apparent in an older guy.

Yes, but I definitely see it. It’s why I never really use it in my practice. It’s such a limited drug, in part because the efficacy is limited in terms of managing lower urinary tract symptoms, and then the side effects from it, this post-finasteride syndrome, are real. The duration of these symptoms can be highly variable. Some people will stop the medication and they’ll have resolution within a couple weeks, once the drug washes out. But there are people that I know who have it permanently.

There are people that I know who have [post-finasteride syndrome] permanently…

There are case reports, and that’s the really scary stuff, the case report of the guy who goes to see the hair doctor, they put him on finasteride, he experiences all of these symptoms, they’re horrible and they’re very noticeable because he’s 25 or 30. He stops taking the drug and it never comes back.

Those are rare like you say, but they’re real and they are associated with the drug, there’s no doubt in my mind.

…[post-finasteride syndrome cases] are real and they are associated with the drug, there’s no doubt in my mind.

Let’s assume that the frequency of this is one in ten and we want to avoid it at all costs because we never know if it’s reversible. Is there any sense of what predicts susceptibility to this?

It’s a good question. It’s a post-hoc diagnosis. I haven’t seen a great paper that took 100 or 500 men and really tried to evaluate what it was that would predict it. I’m not aware of any high-quality study that can help predict that association.

Would you be comfortable recommending to a patient who’s considering using a 5-alpha reductase inhibitor for hair loss, that they might be better off looking at other medical and non-medical therapies for hair loss?

I don’t recommend it for use in any man.

I don’t recommend [finasteride] for use in any man.

BPH or otherwise

Yeah, if you’re taking it for hair loss—which I experienced at a very young age, so I know what that feels like, and it can have a real impact on a young individual’s life—there’s a lot of really effective therapies that you can do. Hair transplant works very well. It’s very precise and I know people who’ve done it and they’re very satisfied with it, so there’s alternatives. Understanding what that spectrum of alternatives is, is really important because when young guys go to these pop-up shop clinics, they’re not given the full—they don’t understand what the long-term effects are, because in addition to the post-finasteride syndrome—as a prostate cancer biologist and individual who treats people with prostate cancer—the other big thing is its effect on your PSA value. It halves your PSA value if you take the medication for one to two, or two to three years. After five years of being on the medication it reduces your PSA number by about 2.5x.

And that does not come back?

If you stop the medication your PSA will rise. But the biggest issue is not whether or not it suppresses your PSA; it’s lack of awareness that it does amongst the patients and the providers. If you’re going to some men’s health clinic for your finasteride for hair loss, you may not mention it to your internist. Usually when you start that for hair loss, you maintain it for life.

Classic case, I see it probably every other week: a guy whose PSA is rising on finasteride. If your PSA rises on finasteride, you have a problem: that is a warning sign that there is a cancer, and likely an aggressive cancer, growing in your prostate. Guys aren’t aware of it. So if you’re a man, you take finasteride starting at age 25 and your PSA is 0.5, think about this. It may begin to rise, and let’s say now you’re 50. So 20 years later it goes between 0.5 to 1, to 2, to 4. That’s four years where your PSA is doubling, which tells you you’ve got a really bad problem before it’s anywhere near being on the radar of the patient or their internist. So in my opinion you’ve got to be very, very careful with these medications, particularly taking them that long.

And this says nothing about the other issue, which is not having DHT. Probably isn’t a good thing if you’re in the business of taking advantage of your androgen receptors, right? You’re taking away the most potent androgen in the body, and androgens do really good things.

Absolutely, the impact on a man—the extreme examples are those individuals with no testosterone. We induce that in individuals with advanced prostate cancer, and there are rare cases of men who are born with no testosterone at all. But in general, for a healthy man it’s absolutely imperative that you maintain a eugonadal state. That’s debatable what that means, but in my opinion you can titrate to a functional eugonadal state in almost all men if their testosterone levels are low. But having testosterone around is just critical for—

Having testosterone around is just critical for everything, really for everything.

Everything from metabolic health to structural health

Everything, really for everything.

Probably mood and a whole bunch of other things…

All that. Exactly.


Full version

From 1:24:10 to 1:33:33, Dr. Schaeffer discusses post-finasteride syndrome on The Peter Attia Drive Podcast

Condensed version